Oral hypoglycemic agents have made the treatment of diabetes mellitus more convenient. The first of these sulfonylurea compounds, carbutamide, was toxic and caused some deaths.1 The chemically similar compounds, tolbutamide (Orinase, Upjohn) and chlorpropamide (Diabinese, Pfizer), introduced later were found to be far safer. At the present time only one fatality resulting from tolbutamide has been reported.2 In the past two years, two cases of fatal chlorpropamide agranulocytosis have been reported.3,4
Recently, we studied a patient who had taken chlorpropamide, developed severe leukopenia, and eventually succumbed to an overwhelming infection. Our investigations suggest that this sulfonylurea compound caused the agranulocytosis in this patient. Our patient is presented as the third case of fatal agranulocytosis due to chlorpropamide. The role of leukoagglutination in toxic agranulocytosis will be discussed, for these studies reveal one of the few instances in which an offending drug enhanced "in vitro" agglutination of leukocytes.
STEIN JH, HAMILTON HE, SHEETS RF. Agranulocytosis Caused by Chlorpropamide: A Case Report With Confirmation by Leukoagglutination Studies. Arch Intern Med. 1964;113(2):186–190. doi:10.1001/archinte.1964.00280080022005
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.